Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Ophthalmology | Pharmacy | Diabetes | News

Back to Health News

Diabetes Drugs Avandia, Actos Linked to Vision Woes

Last Updated: June 11, 2012.

 

They may raise risk of macular edema, researchers report

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
They may raise risk of macular edema, researchers report.

By Steven Reinberg
HealthDay Reporter

MONDAY, June 11 (HealthDay News) -- British researchers report that thiazolidinediones, diabetes medications that are used to help control blood sugar levels, may cause eye problems in those who take them.

The drugs that fall into this group include Avandia and Actos, which have been tied to increased risk of heart attack in the case of Avandia and bladder cancer in the case of Actos. Now it is possible that these drugs may also cause diabetic macular edema, the study authors said.

"Patients who received a thiazolidinedione were at two- to three-fold increased risk of developing macular edema," said lead researcher Dr. Iskandar Idris, an associate professor in diabetes medicine at the University of Nottingham.

However, the risk of macular edema is very small, about 0.2 percent, so the increased relative risk translates into an absolute risk of less than 1 percent.

"More aggressive management of risk factors for macular edema should be implemented in patients who take thiazolidinedione. In addition, routine screening for visual acuity should be performed during routine diabetes review, especially for patients who take thiazolidinediones," he added.

The report was published in the June 11 online edition of the Archives of Internal Medicine.

For the study, Idris' team collected data on more than 100,000 people with type 2 diabetes included in the British Health Improvement Network database.

At the start of the study, none of these patients suffered from diabetic macular edema, the researchers noted.

After one year, 1.3 percent of patients taking thiazolidinedione developed diabetic macular edema, compared with 0.2 percent of those not taking these drugs, Idris' group found.

The association was seen whether patients were taking Actos (pioglitazone) or Avandia (rosiglitazone), they added.

Macular edema is a swelling of the part or the eye called the macula, which is responsible for sharp vision when looking straight ahead.

Swelling occurs when fluid leaks into the center of the macula, blurring vision. About 20 percent of people with diabetes have this problem, the researchers noted.

For people taking these drugs there are alternatives that effectively lower blood sugar, such as metformin and insulin.

Dr. Sonal Singh, an assistant professor of medicine at Johns Hopkins University School of Medicine, in Baltimore, and co-author of an accompanying journal editorial, said that "the major limitation of this study is the inability to completely separate out whether the effect of these drugs on macular edema is due to the drug or the underlying disease -- diabetes."

However, the study adds more weight to the concern that Avandia and Actos may cause fluid buildup behind the eyes, he said.

"Clinicians and patients need to balance the benefits of these drugs on lowering blood sugar against their risks," Singh said. "Despite this uncertainty, patients with diabetes should seek prompt referral to an eye doctor if patients experience visual symptoms while taking Avandia or Actos."

More information

For more on hypertension, visit the American Diabetes Association.

SOURCES: Iskandar Idris, M.D., associate professor, diabetes medicine, University of Nottingham, U.K.; Sonal Singh, M.D., M.P.H., assistant professor, medicine, Johns Hopkins University School of Medicine, Baltimore; June 11, 2012, Archives of Internal Medicine, online

Copyright © 2012 HealthDay. All rights reserved.


Previous: Statins May Leave Patients With Less Energy: Study Next: Quitting Smoking Even in Old Age Prolongs Life: Study

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.